• 8 months ago

    My son

    My son was diagnosed as being developmentally delayed at the early age of 3. ADHD at the age of 5. He was diagnosed with Autism at the age of 14. He was put on Ritalin and seem to call him until the age of 14. At this point we found out that this didn't work anymore.
    He was trying psychotic meds which none of them worked and caused him to have NMS all these medicines take the opposite effect on him. He took Clondine and Ativan for awhile that seemed to have a more calming efffect . Every 3-5 months we have to change his medicines. He is 18 now and is now taking Adderrall. His moods changes drastically. He now is being unreasonable, will not listen, won't take a bath, taking things that are not his, no redirecting him at all, uses vulgar language, sexual behavior and comments are in appropriate and you cant tell him anything he knows it all. He was hospitalized last year for a month in the Institute of Psychairty where he was severely hydrated and devleoped NMS.
    All doctors keep telling me he needs to see a psychiatrist for counseling but how can they help him when he cant communicate or express himself of how he feels. Needing some guidance please.

Responses

  • RE: My son

    Hi Jamar,

    I'm so sorry to read of your (and his) obvious distress. Diagnosing and treating these brain-based conditions can be so much more challenging than anyone realizes. Including some of the treating physicians.

    It seems that the first order of business is not "counseling" but a thorough psychiatric (and probably physical) workup.

    Also: It sounds like the Adderall is making a bad situation worse, and that happens far too often. You might not be able to stop your son from taking the Adderall, but perhaps you can talk to his doctor about not filling new orders.

    Under privacy laws, the doctor might not be willing to talk with you, even though your son is living with you and you seem to be the primary caregiver. But that doesn't stop you from sending a letter describing what's happening to your son and saying that you will hold the physician responsible for improper prescribing should the situation worse. Often, docs will pay attention to that.

    It's quite common for people with autistic-spectrum disorders (ASD) to also have ADHD. So, the stimulant might have provided help to him until he grew older. That's when the social difficulties associated with ASD can create great frustration, isolation, and even anger.

    Ritalin and Adderall are both stimulants, but they can have very different effects. For some people with ADHD, Adderall can intensify the irritability and anger that is already associated with ADHD.

    If there is a teaching hospital near you with a psychiatric clinic, I encourage you to talk to them. Teaching hospitals tend to be the most current.

    Otherwise, please seek an established general psychiatrist with good knowledge of ASD, ADHD, and associated conditions. This is not a simple case. Many are not.

    Good luck,
    Gina Pera